Michigan, 2020Damaging Winds in Michigan, August 10, 2020
August 10, 2020 · NWS GRR · 5 events in 5 counties and zones
There were several reports of damaging wind gusts across far southern lower Michigan on August 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were several reports of damaging wind gusts across far southern lower Michigan on August 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 10, 5:47 PM EST, 5 minutes earlier.
Area forecast discussion, Aug 10, 5:47 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
647 PM EDT Mon Aug 10 2020
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 302 PM EDT Mon Aug 10 2020
- Damaging Winds Possible This Evening
- Quieter Weather Until the Weekend
&&
.DISCUSSION...(This evening through next Monday)
Issued at 302 PM EDT Mon Aug 10 2020
-- Damaging Winds Possible This Evening --
An interesting day for sure, with two SPC category changes in our
area because of an upstream derecho moving into southern WI and
northern IL. Severe thunderstorms are exiting Iowa and in the
process of moving into southern WI/northern IL as of this writing,
producing widespread damaging wind gusts of 70-100 mph. Reports of
extensive tree damage, flipped trailers, and roofs blown off have
been received. These storms are thriving off MLCAPE of 3500 J/kg
and 30-40 kts of effective shear. While our deep layer shear is
not as high, our region is under the influence of MLCAPE values
around 3000 J/kg this evening and about 30 knots of effective
shear. While the 850-300 mb mean storm motion is oriented WSW-ENE,
the 1000-500 mb thickness pattern (and CAM sim ref) suggests a
southeastward jaunt once the line gets to metro Chicago or
southern Lake Michigan. We are not 100% certain about this
propagation, however, and it is possible that areas further north
between I-94 and I-96 could be on the northern cusp of this line
of storms.
This will be a close call for us but the Enhanced Risk area does
outline the locations most likely to get some damaging winds that
could easily knock down trees and power lines, but could also
cause roof and structural damage. The area of greatest concern
would be from South Haven east toward Kalamazoo/Battle Creek where
damaging winds and loss of power are a distinct possibility,
especially from 5pm-9pm. East of there, storms should be in a
weakening mode. The higher-end damage may be more pronounced
across northern Illinois stretching over to northern IN. Still,
all interests particularly near and south of I-94 need to pay
close attention tonight and have a way to receive alerts and seek
sturdy structure. This is particularly true for campers and those
stationed along the lakeshore, who are more vulnerable.
Speaking of the lakeshore, there is a chance that this line of
storms produces a meteotsunami. These form as strong or severe
thunderstorms cross the lake at a high rate of speed and produce
pressure jumps, partially dependent on the bathymetry of the lake
as well. We did receive a report of a pressure jump of 6 mb in 10
minutes in Cedar Rapids, IA, which is sufficient for meteotsunami
development over Lake Michigan. The greatest risk for one
developing would be somewhere in the 5pm-7pm time frame,
especially near or south of the South Haven area. An abrupt
fall and rise in water level (minutes apart) would be the hazard.
You do not want to be on the beach or in the water when this
happens!
-- Quieter Weather Until This Weekend --
We should be in a quiet pattern until this weekend, when a cold
front may be approaching by late in the period and warm, humid air
ahead of it may help produce some scattered showers and
thunderstorms.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 644 PM EDT Mon Aug 10 2020
Thunderstorms will be ongoing at the beginning of the period.
Current trends indicate the back edge of the pcpn should be at MKG
by 02z or so. After that clouds should lift, but some MVFR/IFR fog
is likely to develop prior to sunrise for a few hours.
&&
.MARINE...
Issued at 302 PM EDT Mon Aug 10 2020
Marine interests should consider seeking port early this evening
before a severe line of thunderstorms moves in between 5pm-7pm,
especially south of Holland. These storms may produce winds in
excess of 50 knots, and a meteotsunami (abrupt fall/rise of water
level) is possible. A Coastal Flood Warning and Beach Hazards
Statement will be issued for Van Buren County, with a Coastal
Flood Advisory and Beach Hazards Statement for Allegan County.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Tuesday morning for MIZ064-071.
Lakeshore Flood Advisory until 10 AM EDT Tuesday for MIZ064.
Lakeshore Flood Warning until 10 AM EDT Tuesday for MIZ071.
LM...Small Craft Advisory until 10 AM EDT Tuesday for LMZ844-845.
&&
SYNOPSIS...Hoving
DISCUSSION...Hoving
AVIATION...04
MARINE...HovingHazardous weather outlook, Aug 10, 3:27 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
427 PM EDT Mon Aug 10 2020
MIZ037>040-043>046-050>052-056>059-064>067-071>074-112030-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
427 PM EDT Mon Aug 10 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Tonight
Severe thunderstorms capable of producing wind gusts over 70 mph
are possible this evening. The greatest threat will be south of
the I-96 corridor. Wind damage to trees and structures is
possible. Power outages are also a concern.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this evening and tonight.
LMZ844>849-112030-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
427 PM EDT Mon Aug 10 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Tonight
Lakeshore flooding along Allegan and Van Buren Counties is
possible with strong wind gusts from thunderstorms potentially
creating high wave action and possibly a meteotsunami this
evening, with a rapid fall and rise in water levels.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this evening and tonight.
Hoving
Thunderstorm Wind, Van Buren
- When
- August 10, 5:52 PM EST to 5:59 PM EST
- Where
- Van Buren County, 0.86 mi NE of Mattawan Arpk
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 42.210, -85.790
There were several reports of downed trees across portions of Van Buren county.
Thunderstorm Wind, Kent
- When
- August 10, 6:19 PM EST to 6:24 PM EST
- Where
- Kent County, 0.86 mi NE of North Dorr
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 42.780, -85.760
There was isolated tree damage and a shed was damaged near Dorr.
Thunderstorm Wind, Allegan
- When
- August 10, 6:25 PM EST to 6:29 PM EST
- Where
- Allegan County, 0.86 mi SW of Plainwell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.440, -85.640
There was isolated tree damage near Plainwell.
Thunderstorm Wind, Kalamazoo
- When
- August 10, 6:35 PM EST to 6:40 PM EST
- Where
- Kalamazoo County, 1.02 mi E of Highland Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.400, -85.400
Multiple trees were blown down along the east shoreline of Gull Lake near Richland.
Thunderstorm Wind, Calhoun
- When
- August 10, 6:39 PM EST to 6:44 PM EST
- Where
- Calhoun County, 0.69 mi S of Springfield
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.320, -85.230
A 60 mph peak wind gust was measured at the Battle Creek airport ASOS.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, August 10, 20201 death · 200 injured · 1 in hail · 25 events
- Tornadoes and Hail in Iowa, August 10, 20202 deaths · $24,000 · EF1 · 110 events
- Tornadoes and Hail in Illinois, August 10, 20201 death · 10 injured · EF1 · 178 events
- Tornadoes and Damaging Winds in Indiana, August 10, 20201 death · 1 injured · EF1 · 49 events
- Flash Flood and Damaging Winds in Missouri, August 10, 20201 death · $50,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, August 10, 2020$1.5 million · 70 kt wind · 69 events
- Heat in Arizona, August 10, 20201 death · 1 event
- Hail and Damaging Winds in South Dakota, August 10, 2020$2.5 million · 2 in hail · 15 events
- Flash Flood and Flood in Indiana, August 10, 2020$445,000 · 62 kt wind · 48 events
- Tornadoes and Flash Flooding in Wisconsin, August 10, 2020$313,000 · EF1 · 19 events
- Tornado and Flash Flooding in New York, August 10 to 11, 2020$85,000 · EF1 · 40 events
- Damaging Winds in Illinois, August 10, 2020$289,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907258, 907260, 907261, 907262, 907263.